Aa
Aa
A
A
A
Close
Avatar universal

Tegretol and talking to my doctor.

For the last 6 years I've been seeing my psychiatrist every 4 weeks.  For the last 2 years she's been pushing Tegretol on me.  That's in addition to Abilify, Buspar, Lexapro, and Tofranil.  

The last time I was hospitalized for psychiatric reasons the psychiatrist there in the hospital put me on 600mg of Tegretol nightly.  I was a zombie for the 6 months that I gave it a full shot.  While under the influence of Tegretol I can't think clearly, and I sleep upwards of 16 hours a day.

When I complained to my psychiatrist she lowered my dose to 400mg, a few months later to 200mg, and nearly a year later to 100mg.  She is extremely reluctant to take me off the Tegretol completely, and throws around the term med compliance when I talk about going off of it.  

Each time she's lowered the dose I've given it a month, then stopped taking it.  Then she eventually agrees to lower it again, and I've tried again.  At this point I feel very much stable and I know that this med is not working.  I haven't taken it in the last month and I feel normal.  The Abilify I'm on works as a good mood stabilizer for me, and I see no need to be on Tegretol in addition when the Tegretol makes me feel awful.  

I see my psychiatrist on February 5th and I'm looking for some pointers on talking to her about the Tegretol.  I've approached the subject with her several times and she hasn't yet been receptive to me going off of it.  I need her to say I am med compliant for a vocational rehab program I am doing.  How do I get her to agree to ditch the Tegretol?
2 Responses
Sort by: Helpful Oldest Newest
585414 tn?1288941302
You do need a working mood stabilizer. Just ask about a different one. Tegretol isn't used quite as much now due to side effects. Trileptal has mostly replaced it because they are almost identical but Trileptal doesn't have certain side effects so they don't need to do blood tests. The 3 standards are lithium, Depakoate and Lamictal. Every person has different reactions but I found Lamictal the most tolerable as for the side effects you describe such as cognitive side effects (the mental dulling you described). You could ask about that. If you've been tried on all of those there are other mood stabilizers on some of the websites on the links page. You can't ask to go off a mood stabilizer as full manic and depressive episodes would return but you can suggest another medication and ask if you could be tried on it.
Helpful - 0
Avatar universal
It actually worked out pretty well.  I told my doctor what was going on, and that I couldn't take the Tegretol any more.  It came out that it was a misunderstanding why she'd had me on it for so long.  Abilify is my mood stabilizer.  
Helpful - 0
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.